Abortion/After Abortion- Possible Retained Products-Do I need a D&E?
I am traveling in India and had a medical abortion on Dec 19th. 2 weeks after, my ultrasound showed a thick endometrium and retained products and my Dr. wanted to do a D&E. I asked for more time & waited 2 weeks. Now, 4 weeks after the abortion, spotting stopped 4 days ago, I have no pain or fever and tested negative in a home pregnancy test, but my ultrasound yesterday still shows "possibly retained products." What are the risks of waiting for my next period which may take more than 3-4 weeks? Do I need to take the Dr. suggested Meprate (Medroxyprogesterone Acetate) tablets to induce a period to clear the remains, do a D&C or can I wait for my body's next period?
The report on Jan 20th says:
"the endometrium is 13mm and a echogenic lesion with minimal internal vascularity @ 1.3x1.4cm in the endometrial cavity....Echogenic lesion with minimal internal vascularity in endometrial cavity- possible retained products."
I don't know if I am at risk for something bad immediately given the ultrasound reading, if the risk increases by waiting for my period naturally, or if by not removing this 1.3x1.4cm lesion, I am putting my future fertility at risk. What are the benefits/risks of having the Meprate to induce a period? It feels natural for the body to take time in coming back to its cycle, I'm not sure what to do at all.
Thanks in advance.
These are really medical questions properly answered by a doctor who can examine and test you. An abortion ALWAYS threatens a woman's future fertility. Yours may already have been damaged, unfortunately. When there are retained products, this can be a source of infection. Some infections can be very dangerous and cause immediate obvious harm, while others can go unnoticed for years and prevent conception. I am not clear from your message whether you allowed the doctor to do a D&E on you, but if so, possible infections HAVE been introduced. Any material still left behind forms a very good culture for this to happen. If you haven't had one, and nobody has inserted anything into your uterus, the risk is less, but not zero.
There are also dangers with any medication. Here is a page on the medication the doctor has recommended: http://www.drugs.com/ppa/medroxyprogesterone-acetate.html
Please note that this drug can cause thrombophlebitis and edema. This is very dangerous, and occasionally, it kills a woman. Pulmonary embolism can also be very dangerous and life threatening. Obviously weight gain is to be avoided. Osteoporosis can be serious. You can read the rest for yourself. The vast majority of possible complications would prevent me from choosing to use this medication.
You are basically between a rock and a hard place in my opinion. Abortion causes terrible damage to any woman, but sometimes the damage can conceal itself for years or decades. You still have many concerns. You should definitely tell any future doctor about the abortion, especially if you are getting prenatal care. A prior abortion can cause serious damage to a future baby, including miscarriage. If the doctor knows about the abortion, he can sometimes give treatment to prevent this.
But as to which course of action you should pursue, this is properly only discussed with a doctor who can examine you. Unfortunately, you may run into a doctor who won't tell you everything you need to know to make a good decision about possible courses of action. Ask lots of questions. Be absolutely sure of your course of action if you can. I wish you the best of luck. Please let me know how you do. No more abortions! They are too dangerous! You deserve better.